Alert archive / Arizona / Red Flag Warnings in 2014
Red Flag Warning 22, NWS Tucson, AZ
NWS Tucson, AZ issued this red flag warning at May 23, 2014, 3:23 AM MST for 4 counties in Arizona. It took effect at May 23, 2014, 11:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 23, 2014, 3:23 AM MST (10:23 UTC)
- In effect from
- May 23, 2014, 11:00 AM MST
- Expired
- May 23, 2014, 7:00 PM MST
- In force
- 8 hr
- Issued by
- NWS Tucson, AZ
Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pinal County, AZ
The radar
The Tucson radar (KEMX), 108 km from the middle of the area, began a volume at 10:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 10.4 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 4250 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
731 WWUS85 KTWC 231023 RFWTWC URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE TUCSON AZ 323 AM MST FRI MAY 23 2014 AZZ152-232200- /O.NEW.KTWC.FW.W.0022.140523T1800Z-140524T0200Z/ ARIZONA FIRE WEATHER ZONE 152 SOUTHERN GRAHAM COUNTY-CENTRAL AND EASTERN COCHISE COUNTY- SOUTHERN GREENLEE COUNTY- LOWER ELEVATIONS OF THE SAN CARLOS APACHE NATION IN GRAHAM COUNTY-CORONADO NF-SAFFORD BLM-TDC- 323 AM MST FRI MAY 23 2014 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST THIS EVENING FOR STRONG AND GUSTY WINDS...LOW RELATIVE HUMIDITY... AND HIGH TO VERY HIGH FIRE DANGER IN EASTERN COCHISE COUNTY... THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST THIS EVENING. * AFFECTED AREA...THE RED FLAG WARNING IS FOR THE SOUTHERN TWO THIRDS OF FIRE WEATHER ZONE 152. THIS INCLUDES COCHISE COUNTY. * TIMING...THE RED FLAG WARNING IS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST THIS EVENING. THE STRONGEST WINDS AND LOWEST HUMIDITIES ARE EXPECTED BETWEEN 2 AND 5 PM MST. * WINDS...SOUTHWEST 25 TO 30 MPH WINDS WITH GUSTS TO 40 MPH. * RELATIVE HUMIDITY...9 TO 13 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP OR ARE ONGOING WILL HAVE THE POTENTIAL TO SPREAD RAPIDLY. * FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT WEATHER.GOV/TUCSON AND CLICK ON THE DETAILED HAZARDS TAB PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE THE POTENTIAL FOR RAPID AND ERRATIC FIRE GROWTH. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THE RED FLAG WARNING FOR PORTIONS OF SOUTHEAST ARIZONA. && $$ VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
2 follow-up statements
688 WWUS85 KTWC 232045 RFWTWC URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE TUCSON AZ 145 PM MST FRI MAY 23 2014 AZZ152-240200- /O.CON.KTWC.FW.W.0022.000000T0000Z-140524T0200Z/ ARIZONA FIRE WEATHER ZONE 152 SOUTHERN GRAHAM COUNTY-CENTRAL AND EASTERN COCHISE COUNTY- SOUTHERN GREENLEE COUNTY- LOWER ELEVATIONS OF THE SAN CARLOS APACHE NATION IN GRAHAM COUNTY-CORONADO NF-SAFFORD BLM-TDC- 145 PM MST FRI MAY 23 2014 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING FOR STRONG AND GUSTY WINDS...LOW RELATIVE HUMIDITY... AND HIGH TO VERY HIGH FIRE DANGER IN EASTERN COCHISE COUNTY... * AFFECTED AREA...THE RED FLAG WARNING IS FOR THE SOUTHERN TWO THIRDS OF FIRE WEATHER ZONE 152. THIS INCLUDES COCHISE COUNTY. * TIMING...THE RED FLAG WARNING IS IN EFFECT UNTIL 7 PM MST THIS EVENING. * WINDS...SOUTHWEST 25 TO 30 MPH WINDS WITH GUSTS TO 40 MPH. * RELATIVE HUMIDITY...9 TO 13 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP OR ARE ONGOING WILL HAVE THE POTENTIAL TO SPREAD RAPIDLY. * FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT WEATHER.GOV/TUCSON AND CLICK ON THE DETAILED HAZARDS TAB PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE THE POTENTIAL FOR RAPID AND ERRATIC FIRE GROWTH. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THE RED FLAG WARNING FOR PORTIONS OF SOUTHEAST ARIZONA. && $$ VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
427 WWUS85 KTWC 240205 RFWTWC URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE TUCSON AZ 705 PM MST FRI MAY 23 2014 AZZ152-240315- /O.EXP.KTWC.FW.W.0022.000000T0000Z-140524T0200Z/ ARIZONA FIRE WEATHER ZONE 152 SOUTHERN GRAHAM COUNTY-CENTRAL AND EASTERN COCHISE COUNTY- SOUTHERN GREENLEE COUNTY- LOWER ELEVATIONS OF THE SAN CARLOS APACHE NATION IN GRAHAM COUNTY-CORONADO NF-SAFFORD BLM-TDC- 705 PM MST FRI MAY 23 2014 ...RED FLAG WARNING HAS EXPIRED AT 7 PM MST THIS EVENING... THE RED FLAG WARNING IS NO LONGER IN EFFECT. ALTHOUGH BREEZY SOUTH TO SOUTHWEST WINDS WILL PERSIST FOR THE NEXT HOUR OR SO IN COCHISE COUNTY...THE STRONG AND GUSTY WINDS THAT PROMPTED THE RED FLAG WARNING HAVE DECREASED BELOW CRITICAL THRESHOLDS. THEREFORE...THE RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE AT 7 PM MST. $$ VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at May 23, 3:00 AM MST, 23 minutes earlier.
Area forecast discussion, May 23, 3:00 AM MST, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 300 AM MST FRI MAY 23 2014 ...CORRECTED HEADLINES BELOW... .SYNOPSIS...A SLOW MOVING LOW PRESSURE SYSTEM WILL GRADUALLY MOVE ACROSS THE AREA THROUGH SUNDAY. AS A RESULT OF THE SLOW MOVEMENT GUSTY WINDS WILL OCCUR AGAIN MAINLY EAST OF TUCSON. THE STORM WILL ALSO GENERATE SOME THUNDERSTORMS AROUND THE AREA THROUGH SATURDAY WITH A FOCUS OVER HIGHER TERRAIN AND DURING THE AFTERNOON AND EARLY EVENING HOURS. DRIER AND WARMER TEMPERATURES WILL RETURN TO THE REGION NEXT WEEK AFTER THE LOW EXITS THE SOUTHWEST. && .DISCUSSION...THE UPPER LOW IS STILL PINWHEELING AROUND NEAR THE CALIFORNIA/ARIZONA BORDER THIS MORNING AND WILL ONLY MAKE VERY SLOW PROGRESS EASTWARD OVER THE NEXT 48 HOURS. CURRENTLY HAVE A NICE SHORTWAVE ROTATING AROUND THE SOUTHERN PORTION OF THE LOW AND BEGINNING TO PIVOT UP INTO OUR AREA. THIS FEATURE IS LIKELY TO KEEP THE WINDS UP ACROSS THE EASTERN PART OF THE AREA TODAY FOR ANOTHER BREEZY DAY...THE FINAL DAY WITH GRADIENT WIND RELATED FIRE WEATHER CONCERNS. ANOTHER ISSUE WITH THE UPPER LOW IS THE THUNDERSTORM POTENTIAL OVER THE NEXT TWO DAYS. CURRENTLY HAVE THUNDERSTORMS NEAR AND OVER THE WHITE MOUNTAINS THANKS TO OROGRAPHIC LIFT IN THE SSW FLOW WITH JUST ENOUGH MOISTURE. WITH THE LOW SLOWLY APPROACHING...CURRENT MID LEVEL MOISTURE AND AFTERNOON SUNSHINE WOULD EXPECT A BIT MORE THUNDERSTORM COVERAGE FURTHER WEST THAN WHAT OCCURRED YESTERDAY. STILL A RATHER LOW CHANCE WITH THE EXCEPTION OF THE WHITE MOUNTAINS THOUGH. AGAIN WITH THE DRY LOW LEVEL AIR MASS AND FAIRLY QUICK STORM MOTION...WOULD EXPECT VERY LIMIT AMOUNTS OF RAIN WITH DRY LIGHTNING AND GUSTY OUTFLOW WINDS BEING THE PRIMARY CONCERN. FOR SATURDAY...THE LOW IS PASSING OVERHEAD WHICH PUSHES THE STRONG WINDS INTO NEW MEXICO FOR A LIGHTER WIND DAY. THIS WILL ALSO BE A GENERALLY UNSTABLE DAY WITH A FAIR AMOUNT OF MID LEVEL MOISTURE SO EXPECT CONVECTION TO POP UP WITH HEATING. WITH A BIT MORE LOW LEVEL MOISTURE AND SLOWER STORM MOTION...WOULD ANTICIPATE A BETTER CHANCE OF WETTING RAINS UNDER ANY STORMS THAT DEVELOP. WITH CONTINUED SLOW STORM MOTION EXPECTED...I ADDED A CHANCE OF STORMS OVER THE NORTHEASTERN THIRD OF THE AREA SUNDAY AFTERNOON AND OVER THE WHITES THROUGH MONDAY. THIS IS DUE TO WRAP AROUND MOISTURE IN THE CYCLONIC AND SLIGHTLY UNSTABLE FLOW ON THE BACK SIDE OF THE SYSTEM. HARD TO RULE SOME CONVECTION UNDER THOSE CONDITIONS ESPECIALLY DURING THE AFTERNOONS. THEN SHORT WAVE RIDGING MOVES OVERHEAD WITH TEMPERATURES REBOUNDING QUICKLY...PEAKING AROUND 5 DEGREES WARMER THAN NORMAL WEDNESDAY AND THURSDAY. THAT TRANSLATES TO NEAR 100 IN THE TUCSON AREA. THEN THINGS APPEAR TO GET INTERESTING AGAIN LATE NEXT WEEK AS MODELS ARE BEGINNING TO CONVERGE ON AN IDEA OF ANOTHER UPPER LOW MOVING INTO CALIFORNIA WITH MOIST SOUTHERLY FLOW DEVELOPING OVER OUR AREA. IF THIS SCENARIO WERE TO PLAY OUT THAT WAY IT WOULD BRING A THREAT OF CONVECTION TO THE AREA AGAIN LATE THURSDAY ONWARD. WILL HAVE TO SEE HOW THIS PLAYS OUT AS THE TIME APPROACHES. CERNIGLIA && .AVIATION...VALID THRU 24/12Z. AN UPPER LOW SLOWLY PUSHING FROM SOUTHERN CALIFORNIA INTO SOUTHWEST ARIZONA. SCT-BKN MID AND CIRRUS LEVEL CLOUDS AREA WIDE...LIGHT WINDS GENERALLY UNDER 10 KT THROUGH 23/15Z. SW WINDS INCREASING THEREAFTER THROUGH THE EVENING...ESPECIALLY NEAR KDUG...WITH WINDS 22 KT GUSTING 32 BY LATE MORNING. ANOTHER ROUND OF ISOLD CONVECTION THIS AFTERNOON MAINLY EAST OF KTUS. CURRENT TAFS DON'T HAVE TS MENTION AS CONFIDENCE IS LOW WITH RESPECT TO WHERE CONVECTIVE INITIATION WILL OCCUR AND OVERALL COVERAGE. WINDS WILL GRADUALLY DIMINISH AFTER 24/03Z BECOMING LIGHT AND LESS THAN 10 KT OVERNIGHT. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...THE UPPER LOW CONTINUES TO SLOW AS IT ENTERS SOUTHERN ARIZONA...BRINGING YET ANOTHER DAY OF WINDY CONDITIONS TO SOUTHERN ARIZONA. WINDS TODAY WILL BE HIGHEST IN THE SOUTHEASTERN PORTIONS OF THE FORECAST AREA...HOWEVER...GUSTY CONDITIONS WILL BE EXPERIENCED AREAWIDE. DUE TO LOW RELATIVE HUMIDITIES COMBINED WITH THE INCREASED WINDS..A RED FLAG WARNING HAS BEEN ISSUED FROM 18Z THROUGH 02Z TODAY FOR THE SOUTHERN THIRD OF FIRE WEATHER ZONE 152. EASTERN PORTIONS OF 151 MAY MEET CRITERIA AT TIMES TODAY...YET DID NOT LOOK EXTENSIVE ENOUGH TO WARRANT ADDING THE ZONE TO THE WARNING. AN INCREASE IN MOISTURE TODAY AND SATURDAY SHOULD CONTRIBUTE TO A BETTER CHANCE OF MEASURABLE RAINFALL AS THE UPPER LOW PRESSURE SYSTEM MOVES ACROSS THE AREA...ALTHOUGH RH VALUES WILL STILL LIKELY BE ON THE LOW SIDE IN GENERAL. THE BEST CHANCE OF PRECIPITATION WILL OCCUR ACROSS THE HIGHER TERRAIN NORTHEAST OF TUCSON. ISOLATED DRY LIGHTNING MAY AGAIN BE AN ISSUE. A SLIGHT CHANCE OF SHOWERS WILL CONTINUE INTO MONDAY ACROSS THE WHITE MOUNTAINS. THEREAFTER...EXPECT A PRONOUNCED WARMING TREND SUNDAY THROUGH TUESDAY. && .TWC WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING 11 AM UNTIL 7 PM TODAY FOR THE SOUTHERN PART OF AZZ152. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 3:46 PM MST | Special Weather Statement | TWC | Graham | 59 min |
Nearby
Red Flag Warnings in Arizona, 2014Every red flag warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.